Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 32, NWS Wilmington, NC

May 10, 2002Brunswick County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 10, 2002, 6:30 PM EDT for Brunswick County, North Carolina. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 10, 2002, 6:30 PM EDT (22:30 UTC)
Expired
May 10, 2002, 7:30 PM EDT
In force
60 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Brunswick County, NC

The radar

The Wilmington radar (KLTX), 19 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 7:15 PM EDTThunderstorm Wind 60 ELeland, NCSpotter reported several trees down in the Magnolia Greens area.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 2:45 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 10.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2002-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1397 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2002-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1397 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
600 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 102230
SVRILM
NCC019-102330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
629 PM EDT FRI MAY 10 2002

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  BRUNSWICK COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 730 PM EDT

* AT 628 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS 9 MILES NORTHWEST OF
  BOLIVIA...OR ABOUT 18 MILES NORTH OF LONG BEACH...MOVING EAST AT 20
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   LONG BEACH AT 635 PM
   BOLIVIA AT 640 PM
   SANDY CREEK AT 645 PM
   BOILING SPRING LAKES AT 650 PM
   BALD HEAD ISLAND AT 655 PM
   BELVILLE AT 705 PM

MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.

HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 58 MILES AN
HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA.

.END

$$

HAWKINS

LAT...LON 3436 7813 3424 7797 3395 7795 3393 7799
          3391 7795 3384 7797 3386 7853 3394 7865
          3401 7863 3406 7856 3415 7852 3414 7841
          3420 7836 3421 7826

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:05 PM EDT, 3 hours 25 minutes earlier.

Area forecast discussion, May 10, 3:05 PM EDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON, NC
305 PM EDT FRI MAY 10 2002

ONGOING CONVECTION UPSTREAM WILL CONTINUE TO MOVE E ACROSS THE
REGION...WHICH REMAINS MODERATELY UNSTABLE DUE TO GOOD AMT OF
HEATING EARLIER TODAY. AS A RESULT...SPC HAS PLACED THE CWA IN A SVR
TSTM WATCH UNTIL 7 PM. SEVERAL BOUNDARIES...INCLUDING THE SEABREEZE
MAY ACT AS FOCUSING MECHANISMS FOR TSTMS THROUGH THE EVENING.

VERY WEAK CAA ACROSS THE REGION TONIGHT AS OLD COLD FRONT WASHES OUT
OVER THE REGION. SHORT WAVE MOVING ALONG BOUNDARY WILL BRING THE
BEST CHANCES FOR PRECIP...HOWEVER TIMING OF THIS FEATURE VARIES
BETWEEN MODELS. THE AVN SHOWS THE BEST UVV/S ACCOMPANYING THE SHORT
WAVE OVERNIGHT...WHEREAS THE ETA HAS IT OCCURRING SAT MORNING INTO
EARLY SAT AFTERNOON. DUE TO LARGE INCONSISTENCIES WITH NUMERICAL
GUIDANCE...DO NOT HAVE MUCH CONFIDENCE IN POP FORECAST.

SOME WAA DEVELOPS LATER ON SATURDAY AS THE BOUNDARY MOVES NORTH AS A
WARM FRONT. ERLY FLOW DEVELOPS ACROSS THE CWA KEEPING TEMPS ABOUT
10-15 DEG COOLER THAN TODAY. WILL CARRY A SLIGHT CHC POP INTO SAT
EVENING AS THE FRONT DEPARTS.

SW FLOW DEVELOPS SUN...WITH SOME RIDGING ACROSS THE ERN U.S.
BRINGING TEMPS BACK UP WELL INTO THE 80S.

FOR MONDAY THROUGH FRIDAY...A COLD FRONT WILL MOVE THROUGH THE AREA
MONDAY AND MONDAY NIGHT.  PRECIPITATION SHOULD END BEFORE DAYBREAK
TUESDAY.  THE REMAINDER OF THE WEEK WILL BE DOMINATED BY HIGH
PRESSURE WITH TEMPERATURES AT OR JUST BELOW NORMAL VALUES UNDER FAIR
SKIES.

CWF: SW WINDS WILL SHIFT TO THE NE FROM N TO S AS A WEAK COLD FRONT
DROPS THROUGH THE WATERS. WINDS WILL ALSO INCREASE...BUT WILL BE
STRONGEST ALONG THE NRN WATERS. E FLOW FOR SAT...THEN AS A WARM
FRONT MOVES N WINDS WILL BECOME SW ON SUN. WILL KEEP CONDITIONS ON
NRN WATERS JUST BELOW SCSEC CONDITIONS TONIGHT INTO TOMORROW.
THANKS FOR THE COORDINATION MHX.

FCSTID = 36
ILM   67  76  63  85 /  40  50  20  10
LBT   65  77  62  86 /  40  50  20  10
FLO   67  77  63  88 /  40  50  20  10
MYR   68  73  65  81 /  40  50  20  10

.ILM...
NC...NONE.
SC...NONE.

PUBLIC: JAQ/RAN
MARINE: JAQ

In the hours before

Local storm report, May 10, 4:25 PM EDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
425 PM EDT FRI MAY 10 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    3 S WILMINGTON            NC   1.00 INCH HAIL
05/10/02   NEW HANOVER                    NEAR MONKEY JUNCTION
                                          REPORTED BY 911

0255 PM    3 S WILMINGTON            NC   .75 INCH HAIL
05/10/02   NEW HANOVER                    NEAR MONKEY JUNCTION
                                          REPORTED BY 911

0415 PM    5 SW SOCIETY HILL         SC   59 MPH TSTM WIND GUST
05/10/02   DARLINGTON                     REPORTED BY KUDG AWOS AT
                                          DARLINGTON JETPORT

TM
Local storm report, May 10, 5:11 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
511 PM EDT FRI MAY 10 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0502 PM    BENNETTSVILLE             SC   WIND DAMAGE
05/10/02   MARLBORO                       NUMEROUS REPORTS OF TREES
                                          DOWN THROUGHOUT MARLBORO
                                          COUNTY. ..MOSTLY SOUTH.
                                          REPORTED BY LAW ENFORCEMENT

MR
Local storm report, May 10, 5:22 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
522 PM EDT FRI MAY 10 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    DILLON                    SC   WIND DAMAGE
05/10/02   DILLON                         TREES DOWN BETWEEN DILLON
                                          AND LATTA...AND ON HIGHWAY
                                          34 WEST OF DILLON. REPORTED
                                          BY DILLON 911.

MR

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 2:58 PM EDTSevere Thunderstorm WarningILMNew Hanover47 min
May 10, 3:08 PM EDTSevere Thunderstorm WarningILMNew Hanover37 min
May 10, 3:49 PM EDTSevere Thunderstorm WarningILMNew Hanover41 min
May 10, 5:20 PM EDTSevere Thunderstorm WarningILMRobeson40 min
May 10, 5:45 PM EDTSevere Thunderstorm WarningILMColumbus60 min
May 10, 6:31 PM EDTSevere Thunderstorm WarningILMBladen29 min
May 10, 6:48 PM EDTSevere Thunderstorm WarningILMColumbus42 min
May 10, 7:16 PM EDTSevere Thunderstorm WarningILMPender59 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.